Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 78, NWS Tulsa, OK

April 22, 2020Franklin County, Sebastian County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 22, 2020, 1:56 PM CDT for Franklin County, Sebastian County, Arkansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2020, 1:56 PM CDT (18:56 UTC)
Expired
Apr 22, 2020, 2:15 PM CDT
In force
19 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Franklin County, AR, Sebastian County, AR

The radar

The Western Arkansas radar (KSRX), 41 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 8:53 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WUUS54 KTSA 221856
SVRTSA
ARC047-131-221915-
/O.NEW.KTSA.SV.W.0078.200422T1856Z-200422T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
156 PM CDT Wed Apr 22 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southern Franklin County in west central Arkansas...
  East central Sebastian County in west central Arkansas...

* Until 215 PM CDT.

* At 155 PM CDT, a severe thunderstorm was located near Fort Chaffee,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Charleston...                     Greenwood...
  Altus...                          Branch...
  Denning...                        Wiederkehr Village...
  Bloomer...                        Washburn...
  Fort Chaffee...                   Etna...
  Alix...                           Meg...
  Milltown...                       Peter Pender...
  Ursula...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3538 9371 3537 9375 3542 9380 3531 9381
      3532 9392 3523 9392 3523 9402 3514 9403
      3514 9414 3513 9414 3529 9421 3549 9371
TIME...MOT...LOC 1855Z 258DEG 39KT 3522 9410 

HAIL...1.25IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 12:51 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 22, 12:51 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1251 PM CDT Wed Apr 22 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Numerous showers and thunderstorms will result in highly variable
flight conditions this afternoon and early evening. MVFR ceilings
will then generally prevail overnight, with conditions improving
to VFR at the Oklahoma sites Thursday morning.

&&

.PREV DISCUSSION... /Issued 1207 PM CDT Wed Apr 22 2020/

DISCUSSION...
Widespread showers and thunderstorms will continue into the
afternoon, with isolated occurrences of large hail remaining
possible. Later this afternoon, surface based storms may develop
across south central Oklahoma and move into southeast Oklahoma by
late afternoon. The true warm sector will be hard pressed to make
much, if any, progress into our forecast area, so the future
evolution of these storms remains somewhat uncertain. All severe
modes will be possible with any surface based convection late this
afternoon and early this evening, but storms are likely to weaken
somewhat with eastward extent.

Have made minor adjustments to afternoon pops, and also a slight
downward adjustment to high temperatures for the afternoon.

Update on the way.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 10 PM CDT this evening for OKZ054>057-
     059>062-064-067.

AR...None.

&&

AVIATION.....05
Hazardous weather outlook, Apr 22, 1:32 PM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
132 PM CDT Wed Apr 22 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
132 PM CDT Wed Apr 22 2020

...SEVERE STORMS AND FLOODING POSSIBLE THIS AFTERNOON...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Far Southeast Oklahoma.
	ONSET...Late Afternoon.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Southeast Oklahoma.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Widespread thunderstorms, a few producing large hail, are ongoing
across eastern Oklahoma and west central Arkansas early this
afternoon. A large hail threat will continue with these storms
until at least late afternoon.

Additional severe storms are likely to develop across southern
Oklahoma around mid afternoon, and move east into southeast
Oklahoma by late afternoon. These storms will pose an elevated to
significant threat of severe weather into early this evening.
Large hail to tennis ball size, damaging winds, and tornadoes,
some possibly strong, are possible with any discrete cells,
especially across far southeast Oklahoma. In addition, storms
may train over the same areas and produce swaths of locally heavy
rainfall, increasing the threat of flash flooding.

Strong east to southeast winds this afternoon may gust to near 30
miles an hour at times.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY and FRIDAY...Thunderstorm Potential.
SATURDAY and SUNDAY...No Hazards.
MONDAY and TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorm chances increase again Thursday night into Friday as
an upper level disturbance slides across the region. Any storms
that develop over the region will likely be elevated, and capable
of producing marginally severe hail, especially across southeast
Oklahoma and west central Arkansas on Friday afternoon.

The active pattern continues, with another system expected to
bring chances for storms again by early next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 22, 12:24 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1224 PM CDT Wed Apr 22 2020

OKZ054-059-221800-
Osage OK-Pawnee OK-
1224 PM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OSAGE AND
NORTHWESTERN PAWNEE COUNTIES UNTIL 100 PM CDT...

At 1224 PM CDT, a strong thunderstorm was located 8 miles west of
Ralston, moving northeast at 50 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Fairfax...                        Shidler...
Ralston...                        Burbank...
Webb City...

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
northeastern Oklahoma.

LAT...LON 3655 9691 3655 9690 3656 9689 3658 9689
      3681 9672 3666 9647 3638 9682 3645 9699
TIME...MOT...LOC 1724Z 217DEG 44KT 3646 9688
Local storm report, Apr 22, 12:48 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1248 PM CDT WED APR 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             1 SE CLEVELAND          36.30N 96.45W
04/22/2020  E1.00 INCH       PAWNEE             OK   PUBLIC

&&

BLH
Special weather statement, Apr 22, 12:50 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1250 PM CDT Wed Apr 22 2020

ARZ029-OKZ075-076-221830-
Sebastian AR-Latimer OK-Le Flore OK-
1250 PM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEBASTIAN...EAST
CENTRAL LATIMER AND CENTRAL LE FLORE COUNTIES UNTIL 130 PM CDT...

At 1250 PM CDT, a strong thunderstorm was located over Lake Wister
State Park, moving northeast at 55 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Poteau...                         Pocola...
Heavener...                       Spiro...
Panama...                         Mansfield...
Wister...                         Hackett...
Howe...                           Hartford...
Huntington...                     Bonanza...
Red Oak...                        Fanshawe...
Midland...                        Cameron...
Talimena State Park...            Heavener Runestone State Park...
Bengal...                         Lake Wister State Park...

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
west central Arkansas...and southeastern and east central Oklahoma.

LAT...LON 3506 9425 3506 9423 3497 9424 3495 9434
      3496 9437 3494 9439 3495 9441 3493 9443
      3493 9445 3486 9445 3469 9491 3488 9517
      3531 9455 3530 9449 3531 9448 3533 9450
      3535 9448 3507 9422
TIME...MOT...LOC 1750Z 234DEG 48KT 3492 9473
Special weather statement, Apr 22, 12:58 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1258 PM CDT Wed Apr 22 2020

OKZ054-221830-
Osage OK-
1258 PM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
130 PM CDT...

At 1258 PM CDT, a strong thunderstorm was located near Foraker,
moving northeast at 60 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Grainola...                       Foraker...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.

&&

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
northeastern Oklahoma.

LAT...LON 3700 9635 3676 9654 3685 9674 3700 9666
TIME...MOT...LOC 1758Z 207DEG 51KT 3691 9658
Special weather statement, Apr 22, 1:36 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
136 PM CDT Wed Apr 22 2020

ARZ001-010-OKZ068-069-221900-
Benton AR-Washington AR-Adair OK-Cherokee OK-
136 PM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENTON...
NORTHWESTERN WASHINGTON...NORTHERN ADAIR AND EAST CENTRAL CHEROKEE
COUNTIES UNTIL 200 PM CDT...

At 136 PM CDT, a strong thunderstorm was located 6 miles north of
Christie, moving northeast at 75 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Fayetteville...                   Siloam Springs...
Farmington...                     Tontitown...
Westville...                      West Siloam Springs...
Highfill...                       Watts...
Proctor...                        Cincinnati...
Lake Francis...                   Fairmount...
Savoy...                          Ballard...
Wedington...                      Gallitin...
Wheeler...

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
northwestern Arkansas...and northeastern and east central Oklahoma.

LAT...LON 3607 9421 3595 9482 3606 9487 3616 9462
      3616 9456 3619 9457 3628 9434
TIME...MOT...LOC 1836Z 245DEG 63KT 3605 9471
Local storm report, Apr 22, 1:55 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
155 PM CDT WED APR 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             GREENWOOD               35.22N 94.26W
04/22/2020  E1.75 INCH       SEBASTIAN          AR   PUBLIC

&&

BLH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 6:02 AM CDTSpecial Weather StatementTSACrawford43 min
Apr 22, 10:08 AM CDTSpecial Weather StatementTSAFranklin37 min
Apr 22, 1:07 PM CDTSevere Thunderstorm WarningTSASebastian23 min
Apr 22, 1:27 PM CDTSevere Thunderstorm WarningTSASebastian48 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.